Utah, 2019Heavy Snow and Winter Weather in Utah, January 5 to 6, 2019
January 5 to 6, 2019 · NWS GJT · 6 events in 6 counties and zones
An upper level trough moved into eastern Utah from the west and pulled in a tap of subtropical moisture with it from the southwest. This resulted in moderate to heavy snow showers at times for much of the valleys and mountains.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level trough moved into eastern Utah from the west and pulled in a tap of subtropical moisture with it from the southwest. This resulted in moderate to heavy snow showers at times for much of the valleys and mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 5, 5:57 PM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Jan 5, 5:57 PM MST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
557 PM MST Sat Jan 5 2019
.SHORT TERM...(Tonight through Sunday night)
Issued at 250 PM MST Sat Jan 5 2019
Clouds and virga have been on the increase downstream of the
midlevel trough currently just off the West Coast. These clouds
have limited the surface heating so temperatures will likely
remain steady and gradually drop this evening. The trough begins
to progress eastward with the main energy tracking over the
forecast area tomorrow. Large-scale forcing increases this
evening and results in top-down saturation as appreciable
moisture advects downstream of the trough. Model soundings are
consistent with wet-bulb temperatures below zero through most of
the column so melting should not be an issue resulting in snow as
the main precipitation type. High-resolution guidance shows snow
showers increasing in coverage from southwest to northeast
beginning around midnight. By late morning the snow should reach
the central and northern Colorado mountains. The highest snowfall
rates will be as the trough passes overhead and the forcing
becomes maximized. Cross sections reveal that the DGZ is at rather
high altitudes given the nearly uniform vertical temperature
profile. A further examination of the soundings suggest that the
valley inversions might not be as pronounced as previously thought
so the overrunning may be tempered. This also allows the
downsloping to become more of a factor. A southwest wind in the
lower levels in the Grand Valley should favor more downsloping
and delay the snow from reaching the surface until 3 to 7 AM.
The forecasted QPF and resulting snow amounts have not been
increased in the unfavorable valleys and the advisories will not
be expanded to those locations.
There will be a short period during the day tomorrow when the DGZ
lowers and deepens. The maximum lift still resides below this
layer, but there will be lift present to support marginal snowfall
rates. These factors should result in snow ratios ranging from
8-12:1 with the higher ratios occurring later in the day Monday
as temperatures cool behind the trough. As large-scale lift
focuses east of the divide Monday evening orographic lift takes
over as the remaining moisture pushes up against the western
slopes. Snow in the valleys should behave according to the large-
scale forcing so it diminishes in the afternoon and evening from
west to east. Some locations in southeast Utah may actually have
surface temperatures rise above freezing after the snow ends,
which will accelerate melting. Snowfall totals in the mountains
are still around 6 to 12 inches with valleys around 1 to 3 inches.
The exceptions will be portions of the San Juan and central
Colorado River Valleys where totals could range from 3 to 5
inches. Light snow looks to persist Monday evening and early
morning within the post frontal westerly flow mainly confined to
the higher elevations along the divide. The timing for some of the
Winter Weather Advisories have been adjusted based on the latest
guidance. Portions of the eastern Uinta Mountains and areas around
Blanding have been added due to an increase in snow totals.
.LONG TERM...(Monday through Saturday)
Issued at 250 PM MST Sat Jan 5 2019
There will be a break in the snow Monday morning as subsidence
spreads over the region, the winds shift to the southwest and
moisture slightly decreases. The next shortwave trough is
forecasted to track over ID and WY, which is where the bulk of the
forcing will reside. A strong jet will accompany this wave and
intersect the northern and central Colorado mountains. Late Monday
the flow veers back to the west ushering in cooler temperatures
and better saturation. This regime will favor the ELkhead and Park
ranges with continued snowfall and additional accumulations. Wind
gusts as high as 50 mph in the highest elevations will result in
blowing and drifting snow. Therefore the advisory for that area
remains in effect. The uncertainty is still how far south the
snow will extend into Colorado for the second wave. Vail pass
could have some impacts, but as of now the rates are just not that
high given the lack of forcing so will hold off on extending the
advisory for those locations. That snow comes to an end Monday
evening as an upper ridge builds in from the west, and provides
warmer temperatures. This will at least cause the higher
elevations to warm up, but it is difficult to determine which
valleys will have additional snow pack from these systems that
could re-enforce the surface-based inversion. This will play a
role in highs and lows going into mid-week. The upper level flow
becomes split into late week with no obvious system for our
region.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 539 PM MST Sat Jan 5 2019
Mid and high level CIGS will be dropping overnight as a moist
Pacific storm system moves in from the west. Most sites will see
CIGS at or below ILS breakpoints by 12Z with widespread snow
showers developing. Snow showers will increase through the
afternoon with areas of MVFR/IFR and even patchy LIFR conditions
expected. Mountains will be obscured through the day on Sunday.
Snow showers end from west to east Sunday evening with CIGS
gradually lifting.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from midnight tonight to midnight MST
Sunday night for COZ003-009-012-017>019-021>023.
Winter Weather Advisory from 6 AM Sunday to midnight MST Sunday
night for COZ007-008-010-013.
Winter Weather Advisory from 6 AM Sunday to midnight MST Monday
night for COZ004.
UT...Winter Weather Advisory from midnight tonight to midnight MST
Sunday night for UTZ022-023-025-028.
&&
SHORT TERM...KJS
LONG TERM...KJS
AVIATION...JDCHazardous weather outlook, Jan 5, 3:33 PM MST, 5 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
333 PM MST Sat Jan 5 2019
COZ001>014-017>023-UTZ022>025-027>029-062245-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
333 PM MST Sat Jan 5 2019
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...This Afternoon and Tonight
Snow will begin around midnight and spread from southwest to
northeast for all mountainous terrain with 6 to 12 inches
expected when all is said and done. The southern valleys and I-70
corridor from Debeque Canyon to Vail Pass will see 3 to 6 inches.
Snow will not begin in the Grand and Gunnison valleys until closer
to sunrise with 1 to 3 inches expected by the afternoon. Winter
Weather Advisories have been issued for the higher snow totals
that begin at midnight tonight and 7 AM tomorrow that last through
midnight tomorrow.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Snow will continue across the area as a trough continues to bring
moisture and precipitation to the area. The northern mountains
will see continued snowfall as a weak secondary wave moves through
on Monday. After that, chances for any precipitation are low
across the region until next weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Winter Weather, La Sal & Abajo Mountains
- When
- January 5, 9:00 PM MST to January 6, 5:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Generally 7 to 10 inches of snow fell across the area with 14.4 inches estimated at the Camp Jackson SNOTEL site.
Winter Weather, Eastern Uinta Mountains
- When
- January 5, 10:00 PM MST to January 6, 3:00 PM MST
- Where
- Eastern Uinta Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 40.506, -109.513 (the zone’s center; the record gives no point)
Generally 6 to 12 inches of snow fell across the area with a little over 13 inches estimated at the Mosby Mountain SNOTEL site.
Winter Weather, Tavaputs Plateau
- When
- January 5, 11:00 PM MST to January 6, 3:00 PM MST
- Where
- Tavaputs Plateau forecast zone
- Reported by
- Mesonet
- Coordinates
- 39.554, -109.544 (the zone’s center; the record gives no point)
An estimated 5 to 8 inches of snow fell across the area.
Heavy Snow, Southeast Utah
- When
- January 5, 11:00 PM MST to January 6, 5:00 PM MST
- Where
- Southeast Utah forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Generally 4 to 8 inches of snow fell across the area with lesser amounts reported near Mexican Hat.
Winter Weather, Eastern Uinta Basin
- When
- January 6, 12:30 AM MST to 4:00 PM MST
- Where
- Eastern Uinta Basin forecast zone
- Reported by
- COOP Observer
- Coordinates
- 40.125, -109.518 (the zone’s center; the record gives no point)
Generally 3 to 5 inches of snow fell across the area.
Winter Weather, Grand Flat and Arches
- When
- January 6, 1:30 AM MST to 5:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Generally 2 to 4 inches of snow fell across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Debris Flows in California, January 5 to 7, 20192 deaths · $8,000 · EF0 · 60 events
- Avalanche in Colorado, January 5, 20191 death · 1 event
- High Wind and Strong Wind in Oregon, January 5 to 6, 2019$850,000 · 69 kt wind · 6 events
- High Wind and Strong Wind in Washington, January 5 to 6, 2019$250,000 · 73 kt wind · 3 events
- Heavy Snow and Winter Weather in Colorado, January 5 to 8, 20193 injured · 13 events
- Winter Storm and Heavy Snow in Idaho, January 5 to 7, 201917 events
- Heavy Snow and High Wind in California, January 5 to 7, 201962 kt wind · 15 events
- High Wind and Winter Weather in California, January 5 to 9, 201970 kt wind · 11 events
- Flood and Heavy Snow in California, January 5, 20199 events
- Winter Storm and Heavy Snow in Utah, January 5 to 7, 20198 events
- High Wind in Oregon, January 5 to 6, 201976 kt wind · 6 events
- High Surf and Heavy Rain in California, January 5 to 7, 20193 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 792225, 792222, 792224, 795196, 792223, 792226.